Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 8, NWS Northern Indiana

March 5, 2020

NWS Northern Indiana issued this gale warning at Mar 5, 2020, 4:03 AM EST. It took effect at Mar 6, 2020, 1:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 4:03 AM EST (09:03 UTC)
In effect from
Mar 6, 2020, 1:00 AM EST
Expired
Mar 6, 2020, 4:00 PM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

269 
WHUS73 KIWX 050903
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 AM EST Thu Mar 5 2020

LMZ043-046-051715-
/O.CON.KIWX.SC.Y.0024.200305T1200Z-200306T0600Z/
/O.UPG.KIWX.GL.A.0006.200306T0600Z-200306T1800Z/
/O.NEW.KIWX.GL.W.0008.200306T0600Z-200306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 1 AM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 1 AM to 1 PM EST Friday.
The Gale Watch is no longer in effect. 

* WINDS...Southwest 15 to 25 knots with gusts up to 30 knots on
  Thursday...veering northwest to 30 knots with gusts to 45 knot 
  gales late Thursday night into Friday. 

* WAVES...3 to 5 feet on Thursday...building to 10 to 14 feet 
  occasionally to 18 feet late Thursday night into Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
209 
WHUS73 KIWX 051602
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1102 AM EST Thu Mar 5 2020

LMZ043-046-060015-
/O.CON.KIWX.SC.Y.0024.000000T0000Z-200306T0600Z/
/O.CON.KIWX.GL.W.0008.200306T0600Z-200306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1102 AM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY...

* WINDS...Southwest 15 to 25 knots today, veering west with gusts
  up to 30 knots through this evening. Northwest gales to 35 knots
  from late tonight into Friday afternoon, with gusts up to 45
  knot gales. North to Northwest winds 20 to 30 knots Friday 
  afternoon.

* WAVES...3 to 5 feet today building to 4 to 9 feet this evening.
  Waves building to 12 to 16 feet, occasionally to 20 feet, after
  midnight. Waves 10 to 14 feet Friday, occasionally to 18 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
956 
WHUS73 KIWX 052153
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
453 PM EST Thu Mar 5 2020

LMZ043-046-060600-
/O.CON.KIWX.SC.Y.0024.000000T0000Z-200306T0600Z/
/O.CON.KIWX.GL.W.0008.200306T0600Z-200306T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 PM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY...

* WINDS...West wind 20 to 30 knots veering northwest and
  increasing to 35 knot gales after midnight. Gale force gusts up
  to 45 knots after midnight. On Friday, North gales to 35 knots
  will ease to 30 knots Friday afternoon. Gusts up to 45 knot
  gales are expected Friday morning.

* WAVES...Waves 3 to 6 feet this evening building to 12 to 16
  feet, occasionally to 20 feet tonight into Friday afternoon. 
  Waves subsiding to 3 to 6 feet late Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
568 
WHUS73 KIWX 060324
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1024 PM EST Thu Mar 5 2020

LMZ043-046-061130-
/O.CON.KIWX.SC.Y.0024.000000T0000Z-200306T0600Z/
/O.EXT.KIWX.GL.W.0008.200306T0600Z-200306T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1024 PM EST Thu Mar 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING NOW IN EFFECT UNTIL 4 PM EST FRIDAY...

* WINDS...Northwest to 35 knot gales late tonight. Gale force
  gusts up to 45 knots late tonight. On Friday, North gales to 35
  knots will ease to 30 knots Friday afternoon. Gusts up to 45 
  knot gales are expected Friday morning. 

* WAVES...building to 14 to 18 feet, occasionally to 22 feet
  Friday morning. Waves subsiding to 3 to 6 feet late Friday
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
233 
WHUS73 KIWX 060835
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
335 AM EST Fri Mar 6 2020

LMZ043-046-061645-
/O.CON.KIWX.GL.W.0008.000000T0000Z-200306T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
335 AM EST Fri Mar 6 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Gale force gusts up to 45 knots early this morning.
  Later in the day, north gales to 35 knots will ease to 30 knots
  Friday afternoon.  

* WAVES...building to 14 to 18 feet, occasionally to 22 feet 
  Friday morning. Waves subsiding to 3 to 6 feet late Friday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
723 
WHUS73 KIWX 061623
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1123 AM EST Fri Mar 6 2020

LMZ043-046-070030-
/O.CON.KIWX.GL.W.0008.000000T0000Z-200306T2100Z/
/O.NEW.KIWX.SC.Y.0025.200306T2100Z-200307T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1123 AM EST Fri Mar 6 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 4 PM this afternoon
to 4 AM EST Saturday. 

* WINDS...North gales to 35 knots will ease to 25 knots this
  evening.
  

* WAVES...10 to 14 feet, occasionally to 18 feet. Waves subsiding
  to 3 to 5 feet late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
942 
WHUS73 KIWX 062050
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
350 PM EST Fri Mar 6 2020

LMZ043-046-070500-
/O.EXP.KIWX.GL.W.0008.000000T0000Z-200306T2100Z/
/O.CON.KIWX.SC.Y.0025.200306T2100Z-200307T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 PM EST Fri Mar 6 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...
...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

* WINDS...North gales to 35 knots will ease to 25 knots this 
  evening. 

* WAVES...10 to 14 feet, occasionally to 18 feet. Waves 
  subsiding to 3 to 5 feet late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 5, 2:55 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 5, 2:55 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
255 AM EST Thu Mar 5 2020

.SYNOPSIS...
Issued at 255 AM EST Thu Mar 5 2020

Windy and cold with rain and snow showers mainly this morning. Wind
gusts to 50 mph and lakeshore flooding are expected along Lake
Michigan. Cold temperatures today will give way to strong rebounding
temperatures this weekend. Highs today in the mid to upper 30s give
way to 45 to 50 Saturday and 55 to 60 Sunday. Mild weather continues
Monday with widespread rain arriving late day.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM EST Thu Mar 5 2020

Upper low centered over cntrl lower MI will push quickly sewd
reaching the atlantic coast by sundown. Widespread ra/sn showers
overhead will conversely rapidly shift sewd near term. Thus will
make some pop adjustments through this morning to account for
rapidity of ewd exodus of system. Did note though some diurnal
enhancement likely along lagging wrn bound of mid level moisture
plume from late morning into mid aftn east. Otherwise cold and windy
within intense low level cold advection wing.

Clearing and cold tonight as high pressure quickly settles in
overhead.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM EST Thu Mar 5 2020

Rapid and sig moderation this weekend as sfc ridge shifts east and
ridging aloft builds ahead of ejecting srn stream sw disturbance
Mon. Temps aoa 60 west Sun and east Mon before rain envelopes the
area late Mon.

Thereafter unsettled but seasonably mild pattern continues with
active/sw rich wrly flow in place with next sig rain maker taking
shape late Thu into Fri.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1225 AM EST Fri Mar 6 2020

Wind gusts are already on the increase across northern IL as low
pressure digs in and pressure gradient increases. Current
upstream observations show plenty of MVFR ceilings, but there is
an area across western MI reporting IFR ceilings. As this low
drops southeast, IFR ceilings are possible at SBN. At this time,
opted to remain above IFR at FWA given their distance from the
current IFR area. Though, it should be noted that some guidance
suggests IFR ceilings at FWA in the 08z-14z period.

There is low confidence in precipitation reaching FWA, but there
are enough upstream obs reporting RA or SN that it seemed
appropriate to add. Reductions in visibility from precip are
likely limited, so have improved visbys since previous issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 3 AM to 9 PM CST Friday for INZ003.

     Wind Advisory from 3 AM to noon CST Friday for INZ003.

MI...Lakeshore Flood Warning from 4 AM early this morning to 10 PM
     EST this evening for MIZ077.

     Wind Advisory from 4 AM early this morning to 1 PM EST this
     afternoon for MIZ077.

OH...NONE.
LM...Gale Warning until 4 PM EST this afternoon for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 4, 3:05 PM EST, 12 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
305 PM EST Wed Mar 4 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-052015-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
305 PM EST Wed Mar 4 2020 /205 PM CST Wed Mar 4 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-052015-
La Porte-Berrien-
305 PM EST Wed Mar 4 2020 /205 PM CST Wed Mar 4 2020/

...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Strong northwest winds and high waves are expected to result in some
lakeshore flooding and beach erosion Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-052015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
305 PM EST Wed Mar 4 2020

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Hazardous conditions for small craft are expected Thursday night
through Friday evening. A period of north to northwest gale gusts is
also expected late Thursday night into Friday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:36 PM ESTSmall Craft AdvisoryIWX26 hr
Mar 5, 4:03 AM ESTLakeshore Flood WarningIWX42 hr
Mar 5, 3:22 PM ESTWind AdvisoryIWX22 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.